Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Oscillation criteria for elliptic systems


Authors: W. Allegretto and C. A. Swanson
Journal: Proc. Amer. Math. Soc. 27 (1971), 325-330
MSC: Primary 35.11
DOI: https://doi.org/10.1090/S0002-9939-1971-0276592-4
MathSciNet review: 0276592
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Oscillation criteria are established for quasilinear elliptic partial differential systems of second order in unbounded domains of Euclidean space. The main departures from earlier investigations are: (1) systems of partial differential equations are considered; (2) the equations are nonlinear; (3) the matrices involved are not required to be positive definite; and (4) a direct method of the Calculus of Variations is used rather than the earlier majorization method.


References [Enhancements On Off] (What's this?)

  • [1] W. Allegretto, Eigenvalue comparison and oscillation criteria for elliptic operators, J. London Math. Soc. (to appear). MR 0284687 (44:1911)
  • [2] -, A comparison theorem for nonlinear operators, Ann. Scuola Norm. Sup. Pisa (to appear).
  • [3] -, Comparison and oscillation theorems for elliptic equations, Ph.D. Thesis, The University of British Columbia, April, 1969.
  • [4] -, Oscillation criteria for 4th order elliptic equations, Boll. Un. Mat. Ital. 3 (1970), 357-361. MR 0265793 (42:702)
  • [5] I. M. Glazman, On the negative part of the spectrum of one-dimensional and multi-dimensional differential operators on vector-functions, Dokl. Akad. Nauk SSSR 119 (1958), 421-424. (Russian) MR 20 #4674. MR 0098212 (20:4674)
  • [6] V. B. Headley, Elliptic equations of order $ 2m$, J. Math. Anal. Appl. 25 (1969), 558-568. MR 38 #3565. MR 0235255 (38:3565)
  • [7] V. B. Headley and C. A. Swanson, Oscillation criteria for elliptic equations, Pacific J. Math. 27 (1968), 501-506. MR 38 #4797. MR 0236502 (38:4797)
  • [8] Kurt Kreith, Oscillation theorems for elliptic equations, Proc. Amer. Math. Soc. 15 (1964), 341-344. MR 33 #6098. MR 0197939 (33:6098)
  • [9] -, A Sturm theorem for strongly elliptic systems and applications, Bull. Amer. Math. Soc. 75 (1969), 1025-1027. MR 0249824 (40:3065)
  • [10] L. M. Kuks, Sturm's theorem and the oscillation of solutions of strongly elliptic systems, Dokl. Akad. Nauk SSSR 142 (1962), 32-35 = Soviet Math. Dokl. 3 (1962), 24-27. MR 26 #441. MR 0142874 (26:441)
  • [11] M. Morse, A generalization of the Sturm separation and comparison theorems in $ n$-space, Math. Ann. 103 (1930), 52-69. MR 1512617
  • [12] C. A. Swanson, An identity for elliptic equations with applications, Trans. Amer. Math. Soc. 134 (1968), 325-333. MR 38 #400. MR 0232074 (38:400)
  • [13] -, Comparison and oscillation theory of linear differential equations, Mathematics in Science and Engineering, vol. 48, Academic Press, New York, 1968. MR 0463570 (57:3515)
  • [14] -, Oscillation criteria for nonlinear matrix differential inequalities, Proc. Amer. Math. Soc. 24 (1970), 824-827.
  • [15] -, Comparison theorems for elliptic differential systems, Pacific J. Math. 33 (1970), 445-450. MR 0262650 (41:7255)
  • [16] E. C. Tomastik, Oscillation of nonlinear matrix differential equations of second order, Proc. Amer. Math. Soc. 19 (1968), 1427-1431. MR 38 #372. MR 0232046 (38:372)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 35.11

Retrieve articles in all journals with MSC: 35.11


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1971-0276592-4
Keywords: Quasilinear elliptic system, oscillation criterion, prepared matrix
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society